Alert archive / Texas / Flash Flood Warnings in 2004

Flash Flood Warning 66, NWS Midland/Odessa, TX

June 29, 2004Ector County, Texas

NWS Midland/Odessa, TX issued this flash flood warning at Jun 29, 2004, 7:29 PM CDT for Ector County, Texas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 29, 2004, 7:29 PM CDT (00:29 UTC)
Expired
Jun 29, 2004, 10:30 PM CDT
In force
3 hr
Issued by
NWS Midland/Odessa, TX
Area
Counties, with a storm outline in the text

County Ector County, TX

The radar

The Midland/Odessa radar (KMAF), 18 km from the middle of the area, began a volume at 00:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 0.5 hours before the alert went out and 17 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 2004-06-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1351 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 2004-06-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 111 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1351 J/kg
Mixed-layer CIN
-6 J/kg
Mixed-layer LCL
1338 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
111 m²/s²
0-3 km storm-relative helicity
135 m²/s²
Significant tornado parameter
0.5
Supercell composite
5.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KMAF 300030
FFWMAF
TXC135-300330-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
729 PM CDT TUE JUN 29 2004

THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTHEASTERN ECTOR COUNTY IN WEST TEXAS

* UNTIL 1030 PM CDT

* AT 722 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED    
  FLASH FLOODING FROM THUNDERSTORMS EXTENDING FROM NORTH ODESSA TO   
  NEAR GARDENDALE...MOVING EAST AT 15 MPH.

FLASH FLOODING OF CREEKS AND STREAMS... STREETS AND UNDERPASSES...LOW
WATER CROSSINGS... AND LOW LYING FARMLAND IS LIKELY.  DO NOT DRIVE 
ACROSS FLOODED ROADS.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE 
DANGERS OF FLOODING. ACT QUICKLY IF FLOODING IS OBSERVED.  MOVE TO 
HIGHER GROUND.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE 
ROADWAY.  THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO 
CROSS SAFELY.  VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED 
QUICKLY.  MOVE TO HIGHER GROUND.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS OCCURRING OR IS 
IMMINENT.  IF YOU ARE IN THE WARNED AREA... MOVE TO HIGHER GROUND 
IMMEDIATELY.  RESIDENTS LIVING ALONG STREAMS... CREEKS... AND OTHER 
LOW LYING AREAS SHOULD TAKE IMMEDIATE PRECAUTIONS TO PROTECT LIFE AND
PROPERTY.  DO NOT ATTEMPT TO CROSS SWIFTLY FLOWING WATERS OR WATERS 
OF UNKNOWN DEPTH BY FOOT OR BY AUTOMOBILE.

TO REPORT FLOODING... HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY
YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN
MIDLAND.

LAT...LON 3181 10230 3181 10243 3183 10244 3208 10244       3208 
10244 3208 10230

$$
2 follow-up statements
000 
WGUS74 KMAF 300050
FFSMAF
TXC135-300330-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
748 PM CDT TUE JUN 29 2004

...A FLASH FLOOD WARNING CONTINUES UNTIL 1030 PM CDT FOR NORTHEASTERN
ECTOR COUNTY...

AT 744 PM CDT...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED A THUNDERSTORM 
PRODUCING FLASH FLOODING ON 385 NORTH IN ODESSA.  OTHER ROADS IN NORTH ODESSA
ARE BELIEVED TO BE FLOODDED.  THIS STORM WAS LOCATED OVER EAST ODESSA...MOVING
EAST AT 15 MPH.  OVER ONE AND A HALF INCHES OF RAIN HAS BEEN REPORTED AT 
SCHLEMEYER AIRPORT.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. ACT QUICKLY IF FLOODING IS OBSERVED. MOVE TO
HIGHER GROUND.

TO REPORT FLOODING OR SEVERE WEATHER ONLY... CALL THE NATIONAL
WEATHER SERVICE FORECAST OFFICE IN MIDLAND AT 1 800 597 3220.

LAT...LON 3181 10230 3181 10243 3183 10244 3208 10244
      3207 10231

$$
000 
WGUS74 KMAF 300204
FFSMAF
TXC135-300330-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
902 PM CDT TUE JUN 29 2004

...A FLASH FLOOD WARNING CONTINUES UNTIL 1030 PM CDT FOR NORTHEASTERN
ECTOR COUNTY...

AT 900 PM CDT...THUNDERSTORMS THAT PRODUCED THE FLASH FLOODING HAVE MOVED
EAST OF ODESSA BUT FLOODING CONTINUES.  AT 855 PM WATER UP TO THE BOTTOM 
OF THE CARS WAS REPORTED ON BUSINESS 20 NEAR LOOP 338.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. ACT QUICKLY IF FLOODING IS OBSERVED. MOVE TO
HIGHER GROUND.

TO REPORT FLOODING OR SEVERE WEATHER ONLY... CALL THE NATIONAL
WEATHER SERVICE FORECAST OFFICE IN MIDLAND AT 1 800 597 3220.

LAT...LON 3181 10230 3181 10243 3183 10244 3208 10244

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this flash flood warning went out at Jun 29, 1:49 PM CDT, 5 hours 40 minutes earlier.

Area forecast discussion, Jun 29, 1:49 PM CDT, 5 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
149 PM CDT TUE JUN 29 2004

.SHORT TERM...
PRIMARY CONCERN THROUGH THE SHORT TERM OF THIS FORECAST WILL BE ON
THE POTENTIAL FOR LOCALIZED FLASH FLOODING. 88D STORM TOTAL PRECIP
ESTIMATES INDICATE ISOLATED 3+ INCH AMOUNTS GENERALLY NORTHEAST OF
THE PECOS RIVER SINCE THIS TIME YESTERDAY. GROUND TRUTH MEASUREMENTS
APPROACHING 5 INCHES HAVE BEEN RECEIVED FROM NORTHEAST MARTIN
COUNTY. THUS FAR FLOODING HAS BEEN RESTRICTED TO MINOR SHORT-LIVED
STREET FLOODING PRIMARILY IN THE POPULATION CENTERS.

THE FRONTAL BOUNDARY HAS RETREATED NORTH TODAY TO THE VICINITY OF
NORTHERN LEA COUNTY AND THE NORTHERN PERMIAN BASIN. WATER VAPOR
IMAGERY SHOWS ANOTHER SHORTWAVE TROUGH PROPAGATING NORTHEAST ACROSS
NORTHERN MEXICO AND APPROACHING THE BIG BEND ATTM. RADAR TRENDS SHOW
INCREASING CONVECTION ALONG THE HIGHER TERRAIN IN ADVANCE OF THIS
FEATURE. MODELS HINT AT AN ASSOCIATED UPPER LEVEL SPEED MAX NOSING
ACROSS THE SOUTHERN FA THIS EVENING. AT WHICH TIME WEAK DEEP LAYER
ASCENT MAY BE FOCUSED ACROSS THE NORTHERN FA. ALSO OF NOTE IS AN
AREA OF MODERATE/STRONG INSOLATION AND INCREASING INSTABILITY ALONG
AN AXIS FROM THE DAVIS MOUNTAINS INTO SOUTHEAST NEW MEXICO.

GIVEN MODIFIED TROPICAL ENVIRONMENT AND SATURATED GROUND CONDITIONS
...WE ARE CONCERNED WITH THE POTENTIAL FOR ADDITIONAL RAIN. WITH
RECENT INCONSISTENCY IN MODEL SOLUTIONS AND LACK OF CONFIDENCE IN
THE ABILITY TO HIGHLIGHT A GIVEN AREA WITH AN ENHANCED THREAT...WE
DO NOT PLAN ON THE ISSUANCE OF A FLASH FLOOD WATCH ATTM...
HOWEVER..RADAR TRENDS WILL BE CLOSELY MONITORED THROUGH PRESS TIME.
IF A SIGNIFICANT INCREASE IN CONVECTIVE COVERAGE IS NOTED...AN FFA
COULD BE REQUIRED FROM THE UPPER TRANS PECOS NORTH AND EAST ACROSS
LEA COUNTY AND THE NORTHERN BASIN WHERE ADDITIONAL HEAVY RAINFALL
WOULD NOT BE TOLERATED GIVEN CURRENT CONDITIONS.

.LONG TERM...
MID/UPPER LEVEL FLOW IN TRANSITION TO NW AS TROF MOVES E WED WITH
STRONG INDICATION OF TRUE SUBTROPICAL RIDGE (STR) FORMING ACRS NRN
MEXICO...WHICH WILL RESULT WLY FLOW ACRS WRN CWFA. MSL PRESSURE
FIELDS DO INDICATE WEAKNESS IN PROXIMITY TO NRN CWFA. PUSH OF WLY
WINDS INTO DAVIS/GDP MTNS WILL BE FIRST IN A WHILE AND WILL LIMIT
POPS TO ISOLD AT BEST IN PRESENCE OF WEAK SHRTWV TROF NOTED IN
ETA/GFS. INTO PB WEAK DRYLINE TO EVOLVE WITH LOW LEVEL CONVERGENCE
NOTED IN WRN PB. MAIN TROF AXIS IS TO BE IN THE E SO MID LEVEL LIFT
EXPECTED TO BE DISPLACED FROM LOW LEVEL CONVERGENCE MINIMIZING POPS
IN PB. 85H TEMPS WILL WARM SIGNIFICANTLY 4-6C...THUS TEMPS WILL BE
TRENDING BACK TOWARD THE NORMAL. RIDGE WILL CONTINUE TO AMPLIFY ACRS
NM INTO WED NIGHT AM. LOW LEVEL CONVERGENCE IN NE NM AS SHRTWV TROF
DROPS SE WILL FAVOR MCS COMING SEWD POSSIBLY INTO THE NE CWFA BY THUR
AM. AS SUCH WILL KEEP HIEST POPS THERE. MORE OF THE SAME INTO THURS
PM WITH DRIER AIR PUSHING FARTHER E INTO SE NM PLAINS. MORE SHRTWV
ENERGY LATE THUR NIGHT AND DEVELOPMENT OF LOW LEVEL JET WARRANTS
NOCTURNAL POPS IN THE NE AGAIN. BY FRIDAY FAVORED TRACK OF SHRTWV
TROFS IN NW FLOW WILL SHIFT NE AWAY FROM CWFA AND THUS POPS WILL
DIMINISH. STR WILL REMAIN ANCHORED IN NRN MEXICO INTO THE WEEKEND
MAINTAINING WLY LOW/MID LEVEL COMPONENT AND THUS DRY TREND IN THE W.
THIS PATTERN WILL FAVOR NORMAL TO ABOVE NORMAL TEMPS.

.FIRE WEATHER...
RETURN WEST LOW/MID LEVEL FLOW WILL RETURN MUCH DRIER AIR TO THE
GUADALUPE/DAVIS MOUNTAINS AND SE NM PLAINS WED/THUR PM. MINIMUM
RH/S WILL BE ABLE TO FALL INTO TEENS WED AND NEAR 10% THUR. WEST
WINDS AROUND 15 MPH ARE EXPECTED IN THE MTNS WITH HAINES INDICES
CLIMBING BACK INTO THE MODERATE CATEGORY WED AND HIGH THUR WITH VERY
STEEP LAPSE RATES IN PLACE.

&&

.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX             62  88  68  92 /  50  20  20  20
CARLSBAD NM               64  96  66  99 /  50   0   0   0
DRYDEN TX                 68  89  68  92 /  30  20  10  20
FORT STOCKTON TX          68  92  71  97 /  40  20  10  20
GUADALUPE PASS TX         64  90  67  92 /  30   0   0   0
HOBBS NM                  63  93  66  97 /  50  20  10   0
MARFA TX                  57  87  56  92 /  30  20   0  20
MIDLAND INTL AIRPORT TX   66  89  69  94 /  50  20  10  20
ODESSA TX                 66  90  69  95 /  50  20  10  20
WINK TX                   69  97  71  99 /  50  20   0   0

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
NM...NONE.

&&
Hazardous weather outlook, Jun 29, 1:21 PM CDT, 6 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
121 PM CDT TUE JUN 29 2004

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-300900-
ANDREWS-BIG BEND AREA-BORDEN-CENTRAL LEA COUNTY-CRANE-
DAVIS/APACHE MOUNTAINS AREA-DAWSON-ECTOR-EDDY COUNTY PLAINS-GAINES-
GLASSCOCK-GUADALUPE MOUNTAINS-GUADALUPE MOUNTAINS OF EDDY COUNTY-
HOWARD-LOVING-MARFA PLATEAU-MARTIN-MIDLAND-MITCHELL-
NORTHERN LEA COUNTY-PECOS-PRESIDIO VALLEY-REAGAN-
REEVES COUNTY AND UPPER TRANS PECOS-SCURRY-SOUTHERN LEA COUNTY-
TERRELL-UPTON-VAN HORN AND HIGHWAY 54 CORRIDOR-WARD-WINKLER-
121 PM CDT (1221 PM MDT) TUE JUN 29 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST TEXAS AND SOUTHEASTERN
NEW MEXICO.

.DAY ONE...TONIGHT

SHOWER AND THUNDERSTORM ACTIVITY IS EXPECTED TO INCREASE ACROSS
PARTS OF WEST TEXAS AND SOUTHEAST NEW MEXICO LATE THIS AFTERNOON AND
THIS EVENING. ALTHOUGH THIS ACTIVITY IS GENERALLY EXPECTED TO BE NON-
SEVERE...INTENSE LOCAL DOWNPOURS CAUSING FLASH FLOODING...AND
LOCALLY STRONG WINDS WILL BE POSSIBLE. IN ADDITION...DEADLY
LIGHTNING WILL ACCOMPANY ANY STORMS.

THE MOST LIKELY AREAS TO EXPERIENCE THUNDERSTORMS LATER TODAY AND
TONIGHT INCLUDE THE PLAINS OF SOUTHEAST NEW MEXICO...THE NORTHERN
AND WESTERN PERMIAN BASIN...THE UPPER TRANS PECOS...AND THE DAVIS
MOUNTAINS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER GROUPS AND EMERGENCY OFFICIALS SHOULD MONITOR THE LATEST
WEATHER INFORMATION THOUGH TONIGHT AND SHOULD BE PREPARED SHOULD
HAZARDOUS WEATHER CONDITIONS DEVELOP ACROSS THE AREA.

In the hours before

Special weather statement, Jun 29, 7:20 PM CDT, 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
720 PM CDT TUE JUN 29 2004

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-300300-
ANDREWS-BIG BEND AREA-BORDEN-CENTRAL LEA COUNTY-CRANE-
DAVIS/APACHE MOUNTAINS AREA-DAWSON-ECTOR-EDDY COUNTY PLAINS-GAINES-
GLASSCOCK-GUADALUPE MOUNTAINS-GUADALUPE MOUNTAINS OF EDDY COUNTY-
HOWARD-LOVING-MARFA PLATEAU-MARTIN-MIDLAND-MITCHELL-
NORTHERN LEA COUNTY-PECOS-PRESIDIO VALLEY-REAGAN-
REEVES COUNTY AND UPPER TRANS PECOS-SCURRY-SOUTHERN LEA COUNTY-
TERRELL-UPTON-VAN HORN AND HIGHWAY 54 CORRIDOR-WARD-WINKLER-
720 PM CDT (620 PM MDT) TUE JUN 29 2004

...TROPICAL FUNNEL CLOUDS POSSIBLE THROUGH THIS EVENING...

THE NATIONAL WEATHER SERVICE IN MIDLAND HAS RECEIVED A NUMBER
OF REPORTS OF FUNNEL CLOUDS THIS AFTERNOON AND EVENING. NATIONAL
WEATHER SERVICE DOPPLER RADAR CONTINUES TO DETECT SCATTERED
THUNDERSTORMS ACROSS THE SOUTHEASTERN NEW MEXICO PLAINS...CENTRAL AND
NORTHERN PERMIAN BASIN...TRANS PECOS...AND WESTERN LOW ROLLING
PLAINS. THIS ACTIVITY WILL PERSIST THROUGH THE EVENING.

THE AIRMASS ACROSS WEST TEXAS AND SOUTHEASTERN NEW MEXICO IS MOIST
AND UNSTABLE. BECAUSE THE AIRMASS IS SO MOIST...TROPICAL FUNNEL
CLOUDS MAY DEVELOP UNDERNEATH THESE STORMS.

TYPICALLY...TROPICAL FUNNELS ARE SHORT-LIVED AND RARELY LAST LONGER
THAN TEN MINUTES. THEY ARE ALSO SMALL AND GROW TO PERHAPS TEN OR
TWENTY YARDS IN DIAMETER. ON RARE OCCASIONS...THESE FUNNEL CLOUDS DO
TOUCH THE GROUND AND BRIEFLY BECOME TORNADOES. WIND SPEEDS ASSOCIATED
WITH TROPICAL FUNNEL CLOUDS ARE GENERALLY UNDER 60 MPH...COMPARABLE
TO A STRONG DUST DEVIL...AND CAN DAMAGE LIGHTWEIGHT STRUCTURES SUCH
AS CARPORTS AND AWNINGS. SINCE THESE TROPICAL FUNNELS ARE BRIEF...
SMALL...AND RELATIVELY WEAK...THEY ARE VIRTUALLY IMPOSSIBLE TO DETECT
WITH DOPPLER RADAR.

ALONG WITH THE TROPICAL FUNNEL CLOUDS...GUSTY WINDS AND DEADLY CLOUD
TO GROUND LIGHTNING MAY ACCOMPANY THESE STORMS. SEEK SAFE SHELTER IF
THREATENING WEATHER APPROACHES YOUR LOCATION.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL TELEVISION OR RADIO
STATIONS...OR YOUR CABLE TELEVISION PROVIDER FOR THE LATEST IN
WEATHER INFORMATION.

AKL

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 29, 7:47 PM CDTFlash Flood WarningMAFMidland3 hr
Jun 29, 10:33 PM CDTFlash Flood WarningMAFTerrell3 hr
Jun 29, 10:35 PM CDTFlash Flood WarningMAFPecos3 hr

Nearby

Flash Flood Warnings in Texas, 2004Every flash flood warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.